Hail, Wyandotte
- When
- July 11, 8:03 AM CST
- Where
- Wyandotte County, 1.07 mi E of Muncie
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.080, -94.730
On the morning of July 11th, a small complex of thunderstorms moved southeast from Nebraska, and down the Missouri River into far eastern Kansas and western Missouri. These thunderstorms created an outflow boundary on the western flank of the precipitation shield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of July 11th, a small complex of thunderstorms moved southeast from Nebraska, and down the Missouri River into far eastern Kansas and western Missouri. These thunderstorms created an outflow boundary on the western flank of the precipitation shield. This outflow boundary, combined with southwest winds just off the surface, became the focus for lift. The airmass across southern Kansas during the mid morning hours became very warm and unstable, which helped feed deep thunderstorm development over the Kansas City metropolitan area and points east. Rainfall rates were in excess of 2 inches per hour, with rainfall totals in the Kansas City area, ranging from 1 to 5 inches. This created urban flooding in some of the typical areas, such as Southwest Boulevard, Westport Avenue, and portions of the Plaza area. This rainfall created minor flooding on some area rivers and streams.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 5:51 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 651 AM CDT SUN JUL 11 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... EARLY THIS MORNING...AN ELONGATED S/W TROUGH OVER NEBRASKA EMBEDDED IN BROAD WESTERLY FLOW ALOFT CONTINUED TO SUPPORT A WEAK MCS ACROSS SOUTHEASTERN NE. THROUGH DAYBREAK...EXPECTING THIS MCS TO CONTINUE TO WEAKEN AS IT PUSHES SE INTO THE NORTHERN CWA...AS INSTABILITY RAPIDLY DECREASES FURTHER EAST. THE MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED ON THE POTENTIAL FOR CONVECTION TODAY THROUGH TUESDAY...THEN TRANSITIONING TO A RAPID WARMUP BY WEDNESDAY. FOR TODAY...OPERATIONAL MODELS ARE REALLY OF NO STRONG HELP...AS CONVECTIVE FEEDBACK CONTINUES TO PLAGUE FCST DETAILS. THE 00Z NAM AND TO SOME DEGREE THE 00Z GFS HAVE BOTH STRUGGLED MIGHTILY OVERDEVELOPING THE H50 S/W CURRENTLY MOVING ACROSS NE. THE OVER DEVELOPMENT OF THIS WAVE IS LEADING TO POOR RESOLUTION OF BOUNDARY LAYER FEATURES AND THUS SEVERELY IMPACTING THE FCST BEYOND TODAY. ATTM...PREFER A BLEND OF THE LOWER RESOLUTION ECMWF/GEM...WITH SOME MESOSCALE SUPPORT FROM THE NSSL-WRF AND A SLIGHTLY IMPROVED 06Z NAM. THIS SAID...INITIAL CONVECTION THIS MORNING SHOULD PUSH A LITTLE FURTHER SE INTO THE CWA THROUGH DAY BREAK ONLY SLOWLY CRAWLING INTO NORTHERN MO. POTENTIAL DOES EXIST FOR THIS ACTIVITY TO REDEVELOP AS IT MOVES A LITTLE FURTHER SOUTH. MEANWHILE...THE EVENTUAL PASSAGE OF A SFC TROUGH STILL RESIDING WELL NW ACROSS NORTH CENTRAL NE AND CENTRAL SD AND ITS IMPACTS REMAIN IN QUESTION. FEEL THAT SOME UNCERTAINTY EXISTS TO THE AMOUNT OF CONVECTIVE DEBRIS THAT WILL REMAIN OVER THE CWA TODAY WHICH COULD HAMPER AVAILABLE INSTABILITY. NEVERTHELESS THIS S/W OVER NE IS EXPECTED TO PIVOT FAIRLY QUICKLY TODAY WITH THE MAIN ENERGY PASSING THROUGH NORTHERN MO...AND A TRAILING TROUGH AXIS INTO CENTRAL KS. SHOULD MODEL PROJECTIONS OF 1500-2000 J/KG MLCAPE COME TO FRUITION...DECENT SHEAR PROVIDED BY A ABNORMALLY STRONG MID-LVL JETLET WOULD PROVIDE SOME SUPPORT FOR STRONG TO PERHAPS SEVERE DEVELOPMENT RATHER EARLY IN THE AFTN AS THE FRONT BEGINS TO SURGE SE A BIT. SOUNDINGS APPEAR MINIMALLY CAPPED...WITH INHIBITION ALREADY NON- EXISTENT BY NOON. WOULD EXPECT THE POTENTIAL FOR INITIAL VERY SCT SUPERCELL DEVELOPMENT...WITH STORMS CONGEALING INTO MULTI-CELL CLUSTERS WITH DRY POCKET OF AIR ALOFT SUPPORTIVE OF DAMAGING WINDS. FZING LVLS REMAIN FAIRLY HIGH...BUT ADEQUATE SHEAR ALOFT MAY SUPPORT LARGER HAIL. DUE TO THE SPEED AND EASTWARD PROGRESSION OF THE S/W STORMS SHOULD PROGRESS FAIRLY RAPIDLY SE THROUGH THE AFTN...WITH LOWER POPS EXPECTED IN THE EVENING AS SUBSIDENCE ARRIVES. FOR MONDAY...REALLY FEEL THAT MUCH OF MONDAY SHOULD BE DRY AS THE REGION SHOULD BE UNDER S/W RIDGING. HAVE TRIED TO TRIM BACK POPS...WHICH MAY BE TRIMMED BACK FURTHER IN LATER FCSTS. TEMPS SHOULD RECOVER A BIT ON MONDAY WITH A BIT MORE SUNSHINE...WITH READINGS SLIGHTLY BLO NORMAL. FOR MON NIGHT...ANOTHER RATHER PROGRESSIVE S/W TROUGH WILL ZIP THROUGH THE CENTRAL PORTIONS OF THE COUNTRY. AS THIS S/W PASSES OVER THE WESTERN PLAINS IT SHOULD DEVELOP CONVECTION MON AFTN AND EVE ALONG THE STALLED FRONT IN SOUTHERN KS AND SOUTHERN MO. AN MCS WILL LIKELY DEVELOP AND MOVE EASTWARD...WITH THE FAVORED AREA JUST SOUTH OF THE CWA. FURTHER NORTH THERE MAY BE ADDITIONAL CONVECTION...BUT AREAL COVERAGE WOULD SUGGEST ONLY SCT WORDING ATTM. TUESDAY AND WEDNESDAY...A RATHER RAPID AND STRONG WARMUP WILL BE ON TAP AS MID-LVL RIDGING POPS UP IN THE CENTRAL PART OF THE COUNTRY AHEAD OF STRONGER UPR TROUGH DIGGING INTO THE NORTHERN ROCKIES. READINGS ON TUESDAY WILL CLIMB INTO THE UPR 80S...LIMITED BY A SLOW RETURN OF SOUTHERLY SFC WINDS. AFTER WHATS EXPECTED TO BE A VERY WARM OVERNIGHT PERIOD TUE NIGHT...STRONG RETURN FLOW WILL PUSH THE NOSE OF A +24C TO +26C H85 THERMAL RIDGE OVERHEAD BY WED MORNING. STRONG MIXING SHOULD PUSH READINGS INTO THE LOWER 90S...ALSO PUSHING HEAT INDEX READINGS INTO THE LOWER 100S. THURSDAY...HAVE BUMPED UP POPS A LITTLE FURTHER FOR LATE WED NIGHT INTO THU AS MODELS REMAIN IN STRONG AGREEMENT IN EDGING A SFC FRONT TOWARDS THE AREA WITH MOISTURE POOLING AHEAD OF THE FRONT. DUX && .AVIATION... FOR THE 12Z TAFS...LINE OF ELEVATED CONVECTION NORTHWEST OF THE TERMINALS CONTINUES TO SLOWLY INCREASE IN COVERAGE AND INTENSITY THIS MORNING ALONG THE NOSE OF DEEPER GULF MOISTURE AND APPROACHING INSTABILITY AXIS. THE INITIAL WAVE OF THUNDERSTORMS...ACCOMPANIED BY BRIEF IFR CONDITIONS...WILL WORK ACROSS THE TAF SITES DURING THE NEXT COUPLE OF HOURS (BEGINNING WITH STJ MOMENTARILY). EXPECT WARM FRONTAL PASSAGE TO OCCUR EARLY THIS AFTERNOON IN THE WAKE OF THIS ACTIVITY...WITH ADDITIONAL STRONG STORMS POSSIBLE LATER THIS AFTERNOON ONCE THE AIRMASS RECOVERS. STORMS MAY BE ACCOMPANIED BY LARGE HAIL/DAMAGING WINDS BEFORE A WEAK FRONTAL PASSAGE ENDS THE THREAT OF PRECIPITATION THIS EVENING WITH A WIND SHIFT INTO THE LIGHT NORTH. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 AM CDT SUN JUL 11 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 602 AM CDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO SLOWLY SAG SOUTH AND EAST THIS MORNING INTO EASTERN KANSAS AND PORTIONS OF WESTERN MISSOURI...MAINLY IN AREAS ALONG THE KANSAS MISSOURI BORDER. A FEW STRONG TO ISOLATED SEVERE STORMS MAY BE POSSIBLE THROUGH MID-MORNING AS THIS CLUSTER COULD RE-INTENSIFY. THESE STORMS WOULD BE CAPABLE OF PRODUCING STRONG WIND GUSTS. A WEAK FRONT WILL APPROACH THE AREA THIS AFTERNOON...WITH SCATTERED THUNDERSTORM REDEVELOPMENT POSSIBLE BY THE LATE MORNING TO EARLY AFTERNOON HOURS. DEPENDING ON THE AMOUNT OF CLOUD COVER THIS MORNING...INSTABILITY MAY BE HIGH ENOUGH TO PROMOTE SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON WILL SINK SOUTHWARD INTO CENTRAL AND SOUTHERN MISSOURI AND OUT OF THE OUTLOOK AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE MAY BE A BREAK IN THUNDERSTORM ACTIVITY THROUGH MONDAY AFTERNOON...BEFORE AN ADDITIONAL CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO EARLY TUESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER REMAINS LOW. BY WEDNESDAY NIGHT A FRONT WILL APPROACH THE AREA FROM THE NORTHWEST. AHEAD OF THIS FRONT ON WEDNESDAY...TEMPERATURES WILL SOAR INTO THE LOWER TO MIDDLE 90S WITH HEAT INDEX READINGS WEDNESDAY AFTERNOON BETWEEN 100 AND 105 DEGREES. THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON. DUX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SUN JUL 11 2010
KSZ025-102-111145-
ATCHISON KS-DONIPHAN KS-
600 AM CDT SUN JUL 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND DONIPHAN COUNTIES
UNTIL 645 AM CDT...
AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE CLOUD TO 6
MILES SOUTHWEST OF POWHATTAN...AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HIGHLAND...TROY...WATHENA...ATCHISON...MUSCOTAH...DENTON...
LANCASTER...EFFINGHAM...IOWA POINT...FANNING...SEVERANCE...
BENDENA...HURON...FARMINGTON...DONIPHAN AND CUMMINGS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
BUILDING OR VEHICLE.
LAT...LON 3964 9556 3965 9555 3965 9534 3995 9530
3990 9513 3987 9510 3987 9505 3982 9489
3943 9522 3949 9557
TIME...MOT...LOC 1059Z 296DEG 20KT 3995 9530 3972 9572
BOOKBINDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 AM CDT SUN JUL 11 2010
KSZ025-111245-
ATCHISON KS-
704 AM CDT SUN JUL 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON COUNTY UNTIL 745
AM CDT...
AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EFFINGHAM...OR 5 MILES NORTH OF
NORTONVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON...CUMMINGS AND POTTER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3957 9540 3961 9508 3957 9507 3957 9510
3956 9511 3953 9510 3951 9507 3942 9506
3941 9544
TIME...MOT...LOC 1204Z 285DEG 20KT 3948 9530
BOOKBINDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 805 AM CDT SUN JUL 11 2010 KSZ103>105-MOZ028-111330- JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS- 805 AM CDT SUN JUL 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI UNTIL 830 AM CDT... AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BASEHOR...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LANSING...BONNER SPRINGS...EDWARDSVILLE...LAKE QUIVIRA... PARKVILLE...KANSAS CITY KANSAS...WEATHERBY LAKE...MERRIAM... MISSION...OVERLAND PARK...PRAIRIE VILLAGE...HOUSTON LAKE...PLATTE WOODS...LAKE WAUKOMIS...PIPER...WOLCOTT...WALDRON...MAYWOOD... HOLLIDAY AND POMEROY. LAT...LON 3925 9499 3924 9461 3897 9464 3906 9506 TIME...MOT...LOC 1305Z 275DEG 21KT 3916 9494 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 AM CDT SUN JUL 11 2010
KSZ103>105-111415-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
844 AM CDT SUN JUL 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS UNTIL 915 AM CDT...
AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDWARDSVILLE...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EDWARDSVILLE...SHAWNEE...LAKE QUIVIRA...MERRIAM...KANSAS CITY
KANSAS...MISSION...OVERLAND PARK...BEVERLY HILLS...HOLLIDAY...
MUNCIE AND ROELAND PARK.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3922 9490 3920 9481 3917 9474 3917 9471
3918 9469 3917 9465 3916 9464 3916 9461
3915 9460 3909 9460 3893 9467 3904 9498
TIME...MOT...LOC 1345Z 299DEG 15KT 3910 9481
21The Pleasant Hill radar (KEAX), 50 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Heavy rains caused many roads to be covered in the Basehor area. A house reported 3 to 4 feet of water in it.
Up to 12 inches of flowing water was reported at Southwest Boulevard, at the intersection with Interstate 35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248012, 248008, 248009, 248013.